Wyoming, 2006

Hail and Damaging Wind in Wyoming, June 9, 2006

June 9, 2006 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm moved across east-central Campbell County, bringing large hail to areas northeast of Wright. Strong winds from the thunderstorm damaged small outbuildings and blew over trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across east-central Campbell County, bringing large hail to areas northeast of Wright. Strong winds from the thunderstorm damaged small outbuildings and blew over trees. The combination of hail and wind killed 10 sheep on ranchland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 2:00 PM MST, 25 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM MST, 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI JUN 9 2006

.DISCUSSION...A BUSY DAY SO FAR W/ SEVERE WEATHER. RADAR SHOWING
STRONG/SEVERE STORMS CONTINUING TO DEVELOP AND MOVE THROUGH PARTS OF
NE WY AND FAR SW SD. SURFACE ANALYSIS SHOWS A SOMEWHAT STATIONARY
FRONTAL BOUNDARY ACROSS THE CENTER OF THE CWA WITH STORMS DEVELOPING
SOUTH OF THE FRONT WHERE A SEVERE THUNDERSTORM WATCH IS NOW IN
EFFECT. HIGH THETA E AND WEAK CAP WILL ALLOW STORMS TO CONTINUE
WITHIN THE EXTENSIVE CU FIELD ALONG THE FRONTAL BOUNDARY THIS
EVENING. THE BOUNDARY WILL CONTINUE SAGGING SOUTHWARD OUT OF THE CWA
AND INTO CENTRAL WYOMING AND ALONG THE NORTHERN NEBRASKA BORDER. NORTHWEST WISCONSIN

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
SUPERIOR ARPT  PTSUNNY   52  41  66 NE9       30.20F
ASHLAND        PTSUNNY   52  31  44 E12       30.20F
HAYWARD        PTSUNNY   55  29  36 NE7       30.17F
RICE LAKE      PTSUNNY   61  41  48 NE16      30.15R
LADYSMITH      CLOUDY    59  39  47 N7        30.15S
EAU CLAIRE     NOT AVBL
NEW RICHMOND   LGT RAIN  54  50  87 NE7       30.12F
OSCEOLA        RAIN      54  52  94 SE8       30.11F
SI

DATA LOST

			Select WeatherWire Option :
			---------------------------

	1) WMO Header Database
	2) PIL Header Database
	3) Priority Codes
	4) Terminal Configuration
	5) Test Message
	=>

** Starting WeatherWire Message Display **
    (Press ENTER to view Options Menu)

			Select WeatherWire Option :
			---------------------------

	1) WMO Header Database
	2) PIL Header Database
	3) Priority Codes
	4) Terminal Configuration
	5) Test Message
	=>

** Starting WeatherWire Message Display **
    (Press ENTER to view Options Menu)

REN          LGT RAIN  55  41  58 E13       30.12F

WIZ003>005-009-010-017-018-092200-
NORTH CENTRAL WISCONSIN

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
WOODRUFF       CLOUDY    57  32  38 NE6       30.14R
RHINELANDER    PTSUNNY   61  32  33 N9        30.13S
EAGLE RIVER    CLOUDY    55  34  44 N12       30.12R
LAND O LAKES   MOCLDY    55  30  38 NE9       30.16R
PHILLIPS       PTSUNNY   59  30  33 CALM      30.14S
MEDFORD        CLOUDY    63  37  39 E8        30.11F
TOMAHAWK       CLOUDY    59  36  41 N7        30.12S
MERRILL        PTSUNNY   59  34  38 NE3       30.12S

WIZ029-030-035-036-043>047-092200-
CENTRAL WISCONSIN

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
WAUSAU         NOT AVBL
MOSINEE        NOT AVBL
MARSHFIELD     NOT AVBL
WAUPACA        FAIR      63  45  51 NE5       30.08S
WISC RAPIDS    NOT AVBL
STEVENS POINT  CLOUDY    64  46  52 N5        30.09S
CAMP DOUGLAS   CLOUDY    61  52  72 N5        30.09R

WIZ011>013-019>022-031-037>040-048>050-092200-
NORTHEAST WISCONSIN

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
ANTIGO         CLOUDY    63  34  34 NE7       30.09S
GREEN BAY      CLOUDY    63  45  51 NE13      30.08F
STURGEON BAY   PTSUNNY   59  41  51 N13       30.09S
MANITOWOC      PTSUNNY   57  43  58 NE9       30.11S
APPLETON       NOT AVBL
CLINTONVILLE   PTSUNNY   66  43  42 NE10      30.08R
OSHKOSH        CLOUDY    63  45  51 E6        30.08S

WIZ032>034-041-042-053>061-092200-
SOUTHWEST WISCONSIN

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
LA CROSSE      PTSUNNY   63  51  65 NE10      30.06S
BOSCOBEL       LGT RAIN  63  54  72 NE3       30.04F
SPARTA         CLOUDY    61  48  63 NE6       30.09S
PRAIR DU CHIEN DRIZZLE   61  54  77 E8        30.02F

WIZ056-057-062-063-064-067-068-092200-
SOUTH CENTRAL WISCONSIN

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
BARABOO/DELLS  CLOUDY    61  52  72 NE7       30.06F
LONE ROCK      NOT AVBL
MINERAL POINT  CLOUDY    61  54  77 E7        30.05F
MADISON        CLOUDY    65  50  58 NE10      30.05F
MONROE         CLOUDY    64  54  68 E6        30.05F
JANESVILLE     NOT AVBL
WATERTOWN      CLOUDY    64  54  68 NE8       30.06S

WIZ051-052-058>065-066-070>072-092200-
SOUTHEAST WISCONSIN

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
MILWAUKEE      CLOUDY    55  46  71 NE12      30.08S
WAUKESHA       NOT AVBL
MILWAUKEE/TIMM NOT AVBL
RACINE         CLOUDY    55  46  71 N18       30.10R
BURLINGTON     CLOUDY    57  52  82 NE12      30.03S
KENOSHA        PTSUNNY   57  46  66 NE17      30.07R
FOND DU LAC    CLOUDY    64  46  52 NE7       30.08S
SHEBOYGAN      CLOUDY    58  47  66 NE12      30.09S
WEST BEND      CLOUDY    57  50  77 E8        30.08S
JUNEAU         CLOUDY    59  48  67 N7        30.09S

LSZ147-162-092200-
LAKE SUPERIOR

STATION/POSITION TIME  TEMP    WIND        PRES    WAVE
                       AIR SEA DIR/SP/G            HT/PER
                 (UTC) (F)     (DEG/KT/KT) (MB)    (FT/S)
W MID LAKE BUOY  2000   42 39  130/  6/  8 1024.3F   1/ 4
DEVILS ISLAND    2000   50     110/ 11/ 13 1023.6F

LMZ867-665-643>646-092200-
LAKE MICHIGAN

STATION/POSITION TIME  TEMP    WIND        PRES    WAVE
                       AIR SEA DIR/SP/G            HT/PER
                 (UTC) (F)     (DEG/KT/KT) (MB)    (FT/S)
N MID LAKE BUOY  2000   53 53  360/ 12/ 14 1019.1F   2/ 4
SHEBOYGAN LKSHOR 2000   54      40/ 22/ 23 1018.8F
MILWAUKEE LKSHOR 2000   55      40/ 18/ 20   N/A
KENOSHA   LKSHOR 2000   55      20/ 18/ 21   N/A
S MID LAKE BUOY  2000   53 56  360/ 21/ 27 1016.8F   6/ 6

TC  - TEMPERATURE IN CELSIUS
VSB - VISIBILITY IN STATUTE MILES
WCI - WIND CHILL INDEX
HX  - HEAT INDEX
Hazardous weather outlook, Jun 9, 5:48 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
648 AM MDT FRI JUN 9 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
648 AM MDT (748 AM CDT) FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...MAINLY ALONG
AND SOUTH OF A LINE FROM CUSTER...TO KADOKA...TO WINNER. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND WIND GUSTS OF
60 MPH OR GREATER.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO CROSS THE
REGION TODAY AND TONIGHT...BRINGING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. A FRONTAL BOUNDARY WILL REMAIN IN PLACE JUST SOUTH OF
THE SOUTH DAKOTA AND NEBRASKA BORDER DURING THE DAY. A FEW STRONG TO
SEVERE STORMS COULD DEVELOP NEAR THIS BOUNDARY AND ACROSS THE
SOUTHERN BLACK HILLS DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL
OF NORTHEASTERN WYOMING...THE BLACK HILLS...AND SOUTHWEST SOUTH
DAKOTA DURING THE AFTERNOON AND EVENING HOURS OF SATURDAY AND SUNDAY.
THE MAIN CONCERNS WILL CONTINUE TO BE LARGE HAIL AND GUSTY WINDS.
HOWEVER...AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE ACROSS
NORTHEAST WYOMING AND FAR SOUTHWEST SOUTH DAKOTA ON SATURDAY.

PERSISTENT SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE TO BRING WEAK
STORM SYSTEMS ACROSS THE NORTHERN PLAINS THROUGH EARLY NEXT WEEK.
THIS WILL RESULT IN A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGHOUT THE PERIOD...SOME OF WHICH COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 9, 11:46 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1246 PM MDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             3 SSW CENTER LAKE       43.76N 103.45W
06/09/2006  E1.00 INCH       CUSTER             SD   PARK/FOREST SRVC

&&

EKURTH

The radar

The Rapid City radar (KUDX), 196 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
June 9, 2:25 PM MST to 2:40 PM MST
Where
Campbell County, 15 mi NE of Wright
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.867, -105.250

Thunderstorm Wind, Campbell

When
June 9, 2:25 PM MST to 2:40 PM MST
Where
Campbell County, 15 mi NE of Wright
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.867, -105.250

Hail, Campbell

When
June 9, 2:30 PM MST
Where
Campbell County, 13 mi NE of Wright
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.850, -105.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514084, 5514085, 5514086.